Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 115, NWS Springfield, MO

June 29, 2016Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 29, 2016, 5:32 PM CDT for Lawrence County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2016, 5:32 PM CDT (22:32 UTC)
Expired
Jun 29, 2016, 6:15 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lawrence County, MO

The radar

The Springfield radar (KSGF), 31 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:00 PM CDTTSTM WND DMG6 E Miller, MOSEVERE THUNDERSTORM WIND GUSTS SNAPPED SEVERAL TREE LIMBS WITHIN THE TURNBACK CREEK VALLEY EAST OF MILLER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

758 
WUUS53 KSGF 292232
SVRSGF
MOC109-292315-
/O.NEW.KSGF.SV.W.0115.160629T2232Z-160629T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT WED JUN 29 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LAWRENCE COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 615 PM CDT

* AT 532 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MILLER...OR 9
  MILES NORTHEAST OF MOUNT VERNON...AND IS NEARLY STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MILLER...                        
  HALLTOWN...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 50 AND 58.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3713 9376 3716 9383 3720 9387 3728 9386
      3729 9383 3728 9363 3728 9361 3711 9361
TIME...MOT...LOC 2232Z 236DEG 3KT 3722 9373 

HAIL...1.00IN
WIND...60MPH
 
$$

CRAMER
1 follow-up statement
457 
WWUS53 KSGF 292308
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 PM CDT WED JUN 29 2016

MOC109-292317-
/O.EXP.KSGF.SV.W.0115.000000T0000Z-160629T2315Z/
LAWRENCE MO-
608 PM CDT WED JUN 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAWRENCE COUNTY
WILL EXPIRE AT 615 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM...AS A FLASH FLOOD WARNING
HAS NOW BEEN ISSUED FOR NORTHEAST LAWRENCE COUNTY. 

LAT...LON 3713 9376 3716 9383 3720 9387 3728 9386
      3729 9383 3728 9363 3728 9361 3711 9361
TIME...MOT...LOC 2303Z 236DEG 3KT 3722 9373 

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:50 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 29, 2:50 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
250 PM CDT WED JUN 29 2016

.SHORT TERM...(This evening through Thursday)
Issued at 250 PM CDT Wed Jun 29 2016

After several quiet days with just isolated afternoon storms, we
turn to a more active pattern beginning tonight. Much of the evening
should be rather quiet and pleasant as high pressure over the Ohio
Valley exerts its influence into at least the eastern Ozarks.
There still could be some isolated storms over western and central
Missouri this evening, but most areas will remain dry. Convection
is expected to develop tonight over northern Kansas into northern
Missouri and then track south to southeast into the area late
tonight and early Thursday. Will likely see a weakening trend as
it moves into the area. This will then set the stage for re-
development across the area later Thursday into Thursday evening.
Main surface boundary will be arched across northeast Oklahoma
into Arkansas late in the day. Initial cells may be develop over
southern Kansas just north of the boundary, where stronger
moisture transport resides. Development further east into the
Ozarks is possible along residual outflow boundary from morning
convection. With the increased low level flow, shear will be
better that we have seen for a while, so cannot rule out the
potential for some marginally severe storms. Convection likely be
sustained Thursday night with weak, albeit noticeable low level
jet continuing.

As for lows tonight, another comfortable night expected over the
eastern Ozarks with lows in the lower 60s. A little warmer to the
west with lows around 70 for southeast kansas and the far southwest
Missouri.  Temperatures a bit tricky Thursday dues to the convective
potential along with clouds. Highs look to range from the lower 80s
across the eastern Ozarks to near 90 in far southwest Missouri
and southeast Kansas.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 250 PM CDT Wed Jun 29 2016

As has been advertised for the past several days, upper flow becomes
more zonal for the holiday weekend and still expecting a rather
active period of weather. 12Z models have continued their northward
trend with placement of front and corresponding highest convective
potential. However. Exact placement/timing of shortwaves and frontal
position still difficult, especially in the Saturday and Sunday time
frame.

The first shortwave will likely traverse the region on Friday,
interacting with the northward moving frontal boundary. Low level
flow stronger across Kansas and Oklahoma, but moisture transport
does nudge into the area later in the day. Will likely see periods
of convection over the area Friday into Friday night.

The current suite of medium range models would place the frontal
boundary across central Missouri Saturday into Sunday, but this
could to change with later forecasts. Shortwaves traversing
through the flow, along with moisture transport will sustain
periods of showers and thunderstorms, especially focused near and
to the north the frontal zone. A bit stronger shortwave will move
across the Plains Sunday and into the area Monday. This will serve
as an impetus to push a cold front through the region which will
lead to rain chances ending from west to east later Monday into
Monday night. Still expecting heavy rainfall through the period
and will continue to mention the limited risk for flooding.
Current thinking is heaviest rain would be over central Missouri.
Severe weather looks to be conditional based on instability.

By Tuesday and Wednesday upper ridging builds across the region,
with temperatures heating up once again into the 90s for afternoon
highs and little in the way of precipitation expected.

Emergency managers, park officials, and those with plans along area
streams and rivers should continue to monitor the latest weather
information going into this weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1253 PM CDT Wed Jun 29 2016

Widely scattered thunderstorms will develop across portions of
southern Missouri this afternoon. We have covered this threat with
VCTS wording for now, however amendments may be needed if storms
are expected to directly impact any of the aerodromes.

While storms will then tend to diminish this evening, additional
thunderstorms will then be possible Thursday morning.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Schaumann
Hazardous weather outlook, Jun 29, 3:06 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CDT WED JUN 29 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-302015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
306 PM CDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

 LIMITED HAIL RISK.
 LIMITED THUNDERSTORM WIND DAMAGE RISK.
 ELEVATED LIGHTNING RISK.

DISCUSSION...

 WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
 ACROSS WESTERN MISSOURI AND EXTREME SOUTHEASTERN KANSAS. WHILE
 THUNDERSTORMS WILL THEN TEND TO DIMINISH THIS
 EVENING...ADDITIONAL THUNDERSTORMS MAY THEN PUSH SOUTHEAST INTO
 PORTIONS OF EXTREME SOUTHEASTERN KANSAS AND CENTRAL MISSOURI
 LATE TONIGHT.

 CLOUD TO GROUND LIGHTNING WILL BE THE MAIN POTENTIAL HAZARD
 FROM THESE STORMS FROM THIS AFTERNOON THROUGH TONIGHT. A FEW
 STORMS MAY ALSO PRODUCE WIND GUSTS TO 50 MPH...SMALL HAIL...
 AND LOCALLY HEAVY RAINFALL...MAINLY ACROSS WESTERN MISSOURI
 AND EXTREME SOUTHEASTERN KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 MULTIPLE ROUNDS OF THUNDERSTORMS WILL BRING THE POTENTIAL OF
 SEVERE WEATHER AND HEAVY RAINFALL LATE THIS WEEK INTO THE
 HOLIDAY WEEKEND. AT THIS TIME IT APPEARS THE GREATEST RISK FOR
 SEVERE STORMS WILL BE LATER THURSDAY AFTERNOON AND EVENING.

 HEAVY RAINFALL ASSOCIATED WITH THESE STORMS WILL BRING AT LEAST
 A LIMITED RISK FOR FLOODING THIS WEEKEND.

 EMERGENCY MANAGERS AND THOSE WITH OUTDOOR PLANS THIS WEEKEND
 SHOULD CLOSELY MONITOR THE LATEST WEATHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

RABERDING

In the hours before

Local storm report, Jun 29, 3:27 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
327 PM CDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     CAPE FAIR               36.73N 93.51W
06/29/2016                   STONE              MO   EMERGENCY MNGR

            TREE DOWN ACROSS ROADWAY ON LONGBEND ROAD BLOCKING ENTIRE
            ROADWAY.

&&

AFOSCATO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:13 PM CDTSevere Thunderstorm WarningSGFStone32 min
Jun 29, 4:00 PM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney45 min
Jun 29, 4:55 PM CDTSevere Thunderstorm WarningSGFChristian, Greene30 min
Jun 29, 5:01 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster44 min
Jun 29, 5:44 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster18 min
Jun 29, 6:06 PM CDTFlash Flood WarningSGFLawrence6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.